Alert archive / South Dakota / Flash Flood Warnings in 2025

Flash Flood Warning 9, NWS Aberdeen, SD

July 23, 2025Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 23, 2025, 5:00 AM MDT for Corson County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2025, 5:00 AM MDT (11:00 UTC)
Expired
Jul 23, 2025, 7:48 AM MDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

012 
WGUS53 KABR 231100
FFWABR
SDC031-231400-
/O.NEW.KABR.FF.W.0009.250723T1100Z-250723T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
600 AM CDT Wed Jul 23 2025

The National Weather Service in Aberdeen has issued a

* Flash Flood Warning for...
  Southeastern Corson County in north central South Dakota...

* Until 800 AM MDT.

* At 500 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional rainfall amounts of 
  1 to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kenel, southeastern Standing Rock Nation and northern Lake Oahe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4551 10068 4557 10082 4589 10053 4585 10038

FLASH FLOOD...RADAR INDICATED

$$

20
1 follow-up statement
673 
WGUS73 KABR 231348
FFSABR

Flash Flood Statement
National Weather Service Aberdeen SD
848 AM CDT Wed Jul 23 2025

SDC031-231358-
/O.CAN.KABR.FF.W.0009.000000T0000Z-250723T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Corson SD-
748 AM MDT Wed Jul 23 2025

...FLASH FLOOD WARNING FOR SOUTHEASTERN CORSON COUNTY HAS BEEN 
REPLACED WITH A FLOOD WARNING...

The immediate threat to life and property has decreased over the 
area. Therefore the Flash Flood Warning has been replaced by an 
Areal Flood Warning. Please refer to that bulletin for more 
information. Flash Flooding is no longer expected to pose a threat. 
Please continue to heed remaining road closures.

&&

LAT...LON 4551 10068 4557 10082 4589 10053 4585 10038

$$

SD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:39 AM MDT, 3 hours 21 minutes earlier. Its key messages:

  • There is a Marginal Risk, level 1 of 5, for severe storms today. Two rounds are expected, eastern South Dakota in the afternoon and north central South Dakota in the evening. Winds of 60mph and quarter sized hail will be the main concerns with the strongest storms in both areas.
  • After a cooler and drier Thursday (highs in the low-mid 80s), warm/humid conditions and thunderstorm chances (20-40% chance) will return on Friday and continue into the weekend. High temperatures this weekend will be in the upper 80s to mid 90s.
Area forecast discussion, Jul 23, 1:39 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
239 AM CDT Wed Jul 23 2025

.KEY MESSAGES...

- There is a Marginal Risk, level 1 of 5, for severe storms today.
Two rounds are expected, eastern South Dakota in the afternoon and
north central South Dakota in the evening. Winds of 60mph and
quarter sized hail will be the main concerns with the strongest
storms in both areas.

- After a cooler and drier Thursday (highs in the low-mid 80s),
warm/humid conditions and thunderstorm chances (20-40% chance) will
return on Friday and continue into the weekend. High temperatures
this weekend will be in the upper 80s to mid 90s.

&&

.SHORT TERM /TODAY THROUGH THURSDAY AFTERNOON/...
Issued at 236 AM CDT Wed Jul 23 2025

The Great Plains remains under a similar environment this morning as
the past few days, so model guidance once again is split and likely
not capturing the storm chances this morning very accurately.
However, there are two main regions in which storms may develop this
morning and move into the ABR forecast area: Along the ND/SD border,
and over MT/WY/western SD.

Firstly, the area of potential development along the state line is
expected over the early morning hours. The two main questions up
here will be if storms develop in the first place, and then how they
will track, as there is a signal in the CAMs for storms to take a
turn south and move into northeastern South Dakota. Environment is
somewhat similar to previous nights, with 2000-3000 J/kg of MUCAPE
present with 30-40 knots of 0-6km shear for support. The DCAPE
environment follows suit with around 1000 J/kg over the area. A
similar low-level setup is in place again as well, with poor low-
level lapse rates, mainly stemming from a weak inversion. The past
few nights stray severe gusts have mixed to the surface under this
type of environment, so a similar expectation is in place for storms
that develop in that area tonight. One of the main differences from
previous nights however will be slightly weaker mid-level lapse
rates of approximately 7 C/km. While still conditionally unstable,
the storms having less wiggle room in that aspect may help limit
potential. Flooding may also be a concern in that area given high
PWAT values and the potential for storms to sit overhead, but mean
winds of 15-20 knots will hopefully be enough to keep storms
progressive.

Secondly, there are currently (~05Z) some storms over northeastern
Wyoming moving over the South Dakota border soon. There is a bit
higher confidence in these storms moving into north central South
Dakota around sunrise today, but the main question will be strength.
The most likely scenario at this time seems to be that storms will
ride the instability gradient and maintain strength most of the
night. The question then becomes what happens at sunrise, as some
guidance is suggesting that the storms will lose access to the
instability and decrease in strength just before reaching the north
central counties in the ABR CWA. That said storms could still very
well produce severe winds and hail as they move in.

Storm chances return once again this afternoon as a line of storms
is set to develop along a passing cold front in the late
morning/early afternoon. A bit higher confidence in these storms due
to the boundary forcing and strong surface based CAPE of 2000-3000
J/kg. This storm threat mainly impacts the far southeastern counties
of northeastern and central South Dakota, and will move out of the
area fairly quickly. The frontal passage will also help a bit with
the heat, as dew points behind the front will slowly drop before
settling into the mid-60s (as opposed to the current mid-70s) across
the forecast area. Some post-frontal showers and storms may fill in
over north central South Dakota this evening, which has been covered
by a Marginal Risk and could produce 1" hail and 60mph gusts. Once
those showers and storms move off, we finally will be looking at a
quieter night on Thursday, providing a much needed break from the
constant convection.

&&

.LONG TERM /THURSDAY EVENING THROUGH TUESDAY/...
Issued at 236 AM CDT Wed Jul 23 2025

Expect a warming trend through the weekend as the upper ridge axis
slides westward and through the area. Then, as the ridge axis
focuses west of the area (along the eastern side of the Rockies), it
will put us under northwesterly flow aloft and allow a Canadian high
pressure to settle over the area by the end of next week. This will
lead to cooler than normal temperatures for the middle-end of next
week.

As for some of the finer details, after a brief reprieve on the
precipitation on Thursday as a surface high departs the region, do
have some 20-30% PoPs over the central CWA on Thursday night as we
potentially get some convection coming into the area from the west
as we see return southerly flow start a warming trend. Looks to be a
better chances on Friday afternoon/night, at least over the northern
half of the area, as a surface low moves into eastern MT. Thinking
initial surface based development will be farther to the north in
central ND, as 20C 800mb temps likely cap surface based development
in our area, but then we do get continued 850-700mb WAA during the
nighttime hours, which may aid elevated nocturnal thunderstorms.
While instability is there (MUCAPE of 1.5-3k J/kg), shear does
appear to be limited (only 20-25kts of 0-6km shear), so think any
storms that develop will be pulsers and mainly sub-severe. ML probs
do highlight this same corridor (central Dakotas), which matches up
with the Marginal SPC Day 3 outlook clipping the far northern part
of SD.

With the surface low gradually sliding eastward this weekend, expect
the potential for severe weather on Saturday/Sunday too, with
continued MUCAPE values of 2-4k J/kg in place with the hot (80s to
mid 90s) and humid (dewpoints in upper 60s to lower 70s) conditions
in place, along with steep (7-8.5C/km) mid level LRs. The big
question will be if capping will be enough to limit surface based
development in our area. Does seem like there may be enough cap
between 700-800mb to hinder development in our area and we may be
dependent on either upstream or elevated convection. On the heat
side of things, expect heat indices to be in the 90s this weekend,
but at this time there is only a low chance (~25%) of experiencing
heat advisory values based on 75th percentile experimental NBM v5.0
data (mainly focused over the southeast half of the CWA).

The low should start to slide to the east on Monday, as
northwesterly flow begins to setup over the region as the ridge
builds on the east side of the Rockies. This will trend temps cooler
for Tuesday and the rest of the work week (5-10 degrees cooler).

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1215 AM CDT Wed Jul 23 2025

Terminals KABR,KATY,KPIR,KMBG

A very humid atmosphere in place means it won't take much to
generate low ceilings, fog, and/or thunderstorms. Winds will
primarily be out of the north.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...BC
LONG TERM...SRF
AVIATION...07
Hazardous weather outlook, Jul 23, 2:20 AM MDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
320 AM CDT Wed Jul 23 2025

SDZ016-033>035-045-240830-
Potter-Stanley-Sully-Hughes-Jones-
320 AM CDT Wed Jul 23 2025 /220 AM MDT Wed Jul 23 2025/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

There is a Marginal Risk, level 1 of 5, for severe storms, primarily
this evening into tonight. Hail of 1 inch in diameter and wind gusts
of 60 mph are the main threats with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

MNZ039-046-SDZ011-017>023-036-037-048-051-240830-
Traverse-Big Stone-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Hyde-Hand-Lyman-Buffalo-
320 AM CDT Wed Jul 23 2025

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a Marginal Risk, level 1 of 5, for severe storms, primarily
late this morning into the early afternoon. Hail of 1 inch in
diameter and wind gusts of 60 mph are the main threats with these
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ006>008-240830-
Brown-Marshall-Roberts-
320 AM CDT Wed Jul 23 2025

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...Today and tonight.

There is a Marginal Risk, level 1 of 5, for severe storms, primarily
late this morning into the early afternoon. Hail of 1 inch in
diameter and wind gusts of 60 mph are the main threats with these
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk, level 1 of 5, for severe storms on Friday.
Hail of 1 inch in diameter and wind gusts of 60 mph are the main
threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ003>005-009-010-015-240830-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
320 AM CDT Wed Jul 23 2025 /220 AM MDT Wed Jul 23 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

There is a Marginal Risk, level 1 of 5, for severe storms, primarily
this evening into tonight. Hail of 1 inch in diameter and wind gusts
of 60 mph are the main threats with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk, level 1 of 5, for severe storms on Friday.
Hail of 1 inch in diameter and wind gusts of 60 mph are the main
threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

In the hours before

Local storm report, Jul 23, 5:00 AM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
600 AM CDT Wed Jul 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     Tstm Wnd Gst     14 S Parade             44.82N 101.05W
07/23/2025  M58 MPH          Dewey              SD   Mesonet

            Personal Weather Station.

&&

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:11 AM MDTSevere Thunderstorm WarningABRDewey, Stanley49 min
Jul 23, 4:58 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Stanley, Sully and 1 more47 min
Jul 23, 5:44 AM MDTSevere Thunderstorm WarningABRCampbell, Dewey, Edmunds, Faulk, Hand, Hyde and 4 more46 min
Jul 23, 6:01 AM MDTSpecial Weather StatementABRHand, Hughes, Hyde, Jones, Lyman44 min
Jul 23, 6:15 AM MDTSevere Thunderstorm WarningABRJones, Lyman45 min
Jul 23, 6:27 AM MDTSevere Thunderstorm Warning Considerable damage threatABREdmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more48 min
Jul 23, 6:51 AM MDTSevere Thunderstorm Warning Considerable damage threatABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more39 min
Jul 23, 6:56 AM MDTSevere Thunderstorm WarningABRHand, Spink49 min
Jul 23, 7:13 AM MDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Edmunds, Faulk, Hand, Spink62 min
Jul 23, 7:26 AM MDTSevere Thunderstorm Warning Destructive damage threatABRBuffalo, Hand, Hughes, Hyde, Lyman, Spink and 2 more49 min
Jul 23, 7:37 AM MDTSevere Thunderstorm Warning Considerable damage threatABRClark, Spink38 min
Jul 23, 7:48 AM MDTAreal Flood WarningABRCorson4 hr
Jul 23, 8:06 AM MDTSevere Thunderstorm Warning Considerable damage threatABRFaulk, Hand, Hyde, Potter, Spink, Sully54 min
Jul 23, 8:09 AM MDTSevere Thunderstorm Warning Considerable damage threatABRClark, Codington, Day, Hamlin, Spink51 min
Jul 23, 8:20 AM MDTSpecial Weather StatementABRCodington, Grant25 min
Jul 23, 8:53 AM MDTSevere Thunderstorm WarningABRClark, Codington, Day, Spink39 min
Jul 23, 8:59 AM MDTAreal Flood WarningABRClark, Spink6 hr
Jul 23, 9:00 AM MDTSpecial Weather StatementABRDay30 min
Jul 23, 9:24 AM MDTHigh Wind WarningABRClark, Codington, Hamlin73 min

Nearby

Flash Flood Warnings in South Dakota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.